Hearing Health Matters

What is Ototoxicity

Treating medical conditions without creating unwanted side effects or new conditions altogether is a delicate situation to manage. And with so many drugs on the market, it’s important to be informed and aware of your course of therapy.

Ear poisoning which results from exposure to drugs or chemicals that damage the inner ear or the vestibule-cochlea nerve is called ototoxicity. Common medicines that can cause hearing loss include a range of antibiotics, diuretics, chemotherapeutic agents, salicylates, and also environmental chemicals and other substances like lead, mercury, and carbon monoxide.
Whether your medication regimen is temporary or long term, it is wise to be aware of the signs of ototoxicity and get ahead of any potential problems.

Symptoms of ototoxicity include but are not limited to:
•tinnitus or ringing in the ears
•bilateral or unilateral hearing loss
•dizziness
•uncoordinated in movements
•unsteadiness of gait
•oscillating or bouncing vision

There are currently no treatments available for ototoxicity other than discontinuing the prescribed medication. Preventively speaking; once armed with the knowledge of being exposed to ototoxicity by known ototoxic drugs, do not hesitate in discussing your concerns with your doctor and also requesting a hearing and balance test to create a baseline. It is a good idea to always refer to the pharmacy insert that comes with your prescription. These inserts include information such as how to use the medication, and the side effects and warnings involving your medication. Whenever possible, ototoxic meds should be avoided.

Reference:
http://vestibular.org/ototoxcity
http://www.merckmanuals.com/…/inne…/drug-induced-ototoxicity
http://www.myvmc.com/diseases/ototoxicity/